Pennsylvania, 2009Winter Weather in Pennsylvania, December 13, 2009
December 13, 2009 · NWS PBZ · 13 events in 13 counties and zones
As warm air headed north ahead of low pressure moving into the Ohio Valley freezing rain quickly developed across much of eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Untreated roadways quickly accumulated up to one tenth of an inch of ice making travel nearly impossible between 6 AM and 10 AM.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As warm air headed north ahead of low pressure moving into the Ohio Valley freezing rain quickly developed across much of eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Untreated roadways quickly accumulated up to one tenth of an inch of ice making travel nearly impossible between 6 AM and 10 AM. Major interstates in and around Pittsburgh, including the Pennsylvania Turnpike were closed for more than 2 hours until roads could be treated and surface temperatures warmed above freezing. 911 centers across the area received thousands of call due to minor accidents. 2 more serious accidents resulted in 2 deaths, one in Beaver county, PA and one in Westmoreland county, PA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 13, 5:46 AM EST, 14 minutes earlier.
Area forecast discussion, Dec 13, 5:46 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 AM EST SUN DEC 13 2009
.SYNOPSIS...
LOW PRESSURE MOVING THROUGH THE GREAT LAKES WILL BRING FREEZING
RAIN TO PARTS OF THE UPPER OHIO VALLEY THIS MORNING WITH
PRECIPITATION BECOMING ALL RAIN BY AFTERNOON.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOW PRESSURE TROUGH CROSSING THE GREAT WAS PULLING WARMTH AND
MOISTURE NORTHWARD TOWARD THE UPPER OHIO VALLEY THIS MORNING. WARM
ADVECTION MAY BE BRIEFLY RETARDED VIA EVAPORATIVE COOLING AS
PRECIPITATION FALLS THROUGH VERY DRY AIRMASS ENTRENCHED OVER THE
AREA. THUS, HAVE MADE A MENTION OF AT LEAST A CHANCE OF FREEZING
RAIN ALL ZONES THIS MORNING, WITH BEST CHANCE OF SOME ICE
ACCUMULATION...APPROXIMATELY A TENTH OF AN INCH...STILL OVER
COUNTIES EAST OF FRANKLIN, AND THE RIDGE ZONES EAST OF MORGANTOWN.
WINTER WEATHER ADVISORY FOR FREEZING RAIN HAS BEEN CONTINUED IN
THOSE AREAS. SPECIAL WEATHER STATEMENT WILL BE ISSUED FOR THE REST
OF THE AREA.
OTHERWISE, STRENGTH OF WARM ADVECTION AND SPEED OF THE SUPPORTING
SHORTWAVE SHOULD LIMIT POTENTIAL FOR SIGNIFICANT PROBLEMS, AND END
THE THREAT COMPLETELY BY LATE MORNING. MID LEVEL DRY SLOT IS
EXPECTED TO ELIMINATE THE MEASURABLE PRECIPITATION POTENTIAL BY
THIS AFTERNOON HENCE, LIGHT RAIN AND THEN DRIZZLE WORDING WAS
INCLUDED INTO TONIGHT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
SHORTWAVE RIDGE/WEAK SUFFACE HIGH IN ADVANCE OF A GREAT LAKES
TROUGH SHOULD KEEP MOST OF MONDAY DRY AND SUPPORT ABOVE NORMAL
TEMPERATURES. HOWEVER, THE SYSTEMS WEAK COLD FRONT IS PROJECTED
TOWARD THE UPPER OHIO VALLEY REGION ON MONDAY NIGHT, WITH A STALL
OF THE FEATURE EXPECTED AS A DEEPER DISTURBANCES DIGS SOUTH OF
JAMES BAY. FORECAST WILL THUS FEATURE SLIGHT CHANCE TO CHANCE POPS
FOR MONDAY NIGHT AND TUESDAY, WITH MENTIONS OF RAIN AND SNOW DUE
TO UNCERTAINTY OF THE TEMPERATURE PROFILE. BY TUESDAY NIGHT,
STRONGER COLD FRONT SHOULD COMPLETE A SWEEP OF THE REGION, CHANGE
ALL PRECIPITATION TO SNOW SHOWERS, AND USHER IN A COOLER SECOND
HALF OF THE WEEK.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
SCATTERED SNOW SHOWERS WILL PERSIST INTO WEDNESDAY IN THE COLD
NORTHWEST FLOW BEHIND THE FRONT. MAINLY DRY CONDITIONS ARE
EXPECTED BY THURSDAY AS SURFACE HIGH PRESSURE BUILDS. THE NEXT
SYSTEM APPROACHING FROM THE CENTRAL PLAINS WILL BRING A CHANCE OF
RAIN AND SNOW SHOWERS FRIDAY INTO SATURDAY.
TEMPERATURES ARE FORECAST TO BE BELOW NORMAL THROUGH FRIDAY, THEN
RECOVER TO NEAR SEASONAL AVERAGES FOR THE WEEKEND.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
LOW-LEVEL MOISTURE WILL ADVECT ACROSS THE TERMINALS THIS MORNING
WITH A WARM LAYER OF AIR ALOFT OVERRUNNING NEAR FREEZING
TEMPERATURES AT THE SURFACE. WITH SHOWERS ADVECTING NORTHEASTWARD
AND SURFACE TEMPERATURES HOVERING AROUND FREEZING...A BRIEF PERIOD
OF FREEZING RAIN AND SLEET IS POSSIBLE AT THE ONSET OF
PRECIPITATION ACROSS THE TERMINALS NORTH OF KMGW. THE PREVAILING
PRECIP WILL BECOME ALL RAIN ACROSS THE TERMINALS BY LATE MORNING.
CEILINGS WILL BECOME MVFR ACROSS THE AREA THIS MORNING WITH MVFR
VISIBILITIES POSSIBLE WITH PRECIPITATION.
MVFR CEILINGS WILL DROP TO IFR FOR PERIODS SUNDAY WITH SCATTERED RAIN
SHOWERS CONTINUING. SHOWERS WILL DIMINISH SUNDAY AFTERNOON AS A
SURFACE TROUGH PUSHES EAST OF THE AREA. CEILINGS WILL BECOME IFR SUNDAY
NIGHT...WITH LOWER CEILINGS POSSIBLE.
LOW-LEVEL MOISTURE WILL REMAIN ACROSS THE TERMINALS WITH REDUCED
CEILINGS CONTINUING ON MONDAY. A WEAK COLD FRONT WILL CROSS THE
AREA MONDAY NIGHT INTO TUESDAY...RETURNING THE CHANCE FOR RAIN AND
SNOW SHOWERS WITH REDUCED CEILINGS AND VISIBILITIES. SNOW SHOWERS
WILL MOSTLY DIMINISH BY WEDNESDAY WITH VFR CONDITIONS RETURNING ON
THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
MDZ001.
OH...NONE.
PA...WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR
PAZ008-009-015-016-023.
WV...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
WVZ023-041.
&&Hazardous weather outlook, Dec 13, 2:49 AM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 AM EST SUN DEC 13 2009
PAZ008-009-015-016-023-140800-
VENANGO-FOREST-CLARION-JEFFERSON PA-INDIANA-
249 AM EST SUN DEC 13 2009
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 11 AM EST THIS
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-WVZ023-041-140800-
GARRETT-PRESTON-TUCKER-
249 AM EST SUN DEC 13 2009
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>022-029>032-
WVZ001>004-012-021-022-140800-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
249 AM EST SUN DEC 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Dec 13, 3:00 AM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 AM EST SUN DEC 13 2009
OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>022-029>032-
WVZ001>004-012-021-022-131200-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...
HOPEDALE...STEUBENVILLE...ZANESVILLE...CAMBRIDGE...
MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...
SHADYSIDE...BRIDGEPORT...CALDWELL...WOODSFIELD...SHARON...
HERMITAGE...GROVE CITY...GREENVILLE...FARRELL...NEW CASTLE...
ELLWOOD CITY...BUTLER...ZELIENOPLE...ALIQUIPPA...BEAVER FALLS...
AMBRIDGE...MONACA...BEAVER...PITTSBURGH METRO AREA...KITTANNING...
FORD CITY...LEECHBURG...FREEPORT...APOLLO...WASHINGTON...
CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...MONONGAHELA...
MCMURRAY...GREENSBURG...NEW KENSINGTON...JEANNETTE...LATROBE...
MONESSEN...WAYNESBURG...FAIRDALE...UNIONTOWN...CONNELLSVILLE...
OHIOPYLE...TORONTO...WEIRTON...WHEELING...MOUNDSVILLE...
NEW MARTINSVILLE...FAIRMONT...MORGANTOWN
300 AM EST SUN DEC 13 2009
...FREEZING RAIN POSSIBLE THIS MORNING...
A BRIEF PERIOD OF FREEZING RAIN IS POSSIBLE THIS MORNING ALONG
WITH SOME LIGHT ICE ACCUMULATION. ANY AMOUNT OF ICE COULD MAKE
UNTREATED SURFACES SLIPPERY. TEMPERATURES SHOULD WARM ABOVE
FREEZING AFTER DAYBREAK AND QUICKLY MELT ANY ACCUMULATED ICE.
THE NATIONAL WEATHER SERVICE ADVISES THAT MOTORISTS AND
PEDESTRIANS ALLOW FOR SOME EXTRA TIME THIS MORNING AND PROCEED
WITH CAUTION AS SOME SURFACES...ESPECIALLY BRIDGES AND OVERPASSES
MAY BECOME SLIPPERY.
SIGNIFICANT ICE ACCUMULATIONS MAY BE REPORTED TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
15
Winter Weather, Beaver
- When
- December 13, 6:00 AM EST to 10:00 AM EST
- Where
- Beaver forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 40.682, -80.349 (the zone’s center; the record gives no point)
Icy roads played a role in a traffic accident in Beaver Falls after 7 AM that resulted in the death of a 77 year old male driver.
Winter Weather, Westmoreland
- When
- December 13, 6:00 AM EST to 10:00 AM EST
- Where
- Westmoreland forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
Icy roads played a role in a traffic accident in Murrysville on RT 22 that resulted in the death of a 22 year old female. The accident occurred around 7:30 AM.
Winter Weather, Allegheny
- When
- December 13, 6:00 AM EST to 10:00 AM EST
- Where
- Allegheny forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.469, -79.981 (the zone’s center; the record gives no point)
Winter Weather, Armstrong
- When
- December 13, 6:00 AM EST to 11:00 AM EST
- Where
- Armstrong forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.812, -79.464 (the zone’s center; the record gives no point)
Winter Weather, Butler
- When
- December 13, 6:00 AM EST to 10:00 AM EST
- Where
- Butler forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.912, -79.913 (the zone’s center; the record gives no point)
Winter Weather, Clarion
- When
- December 13, 6:00 AM EST to 11:00 AM EST
- Where
- Clarion forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.192, -79.421 (the zone’s center; the record gives no point)
Winter Weather, Forest
- When
- December 13, 6:00 AM EST to 11:00 AM EST
- Where
- Forest forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.513, -79.236 (the zone’s center; the record gives no point)
Winter Weather, Indiana
- When
- December 13, 6:00 AM EST to 11:00 AM EST
- Where
- Indiana forecast zone
- Reported by
- Law Enforcement
Winter Weather, Jefferson
- When
- December 13, 6:00 AM EST to 11:00 AM EST
- Where
- Jefferson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.128, -78.999 (the zone’s center; the record gives no point)
Winter Weather, Lawrence
- When
- December 13, 6:00 AM EST to 10:00 AM EST
- Where
- Lawrence forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.991, -80.334 (the zone’s center; the record gives no point)
Winter Weather, Mercer
- When
- December 13, 6:00 AM EST to 11:00 AM EST
- Where
- Mercer forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.302, -80.258 (the zone’s center; the record gives no point)
Winter Weather, Venango
- When
- December 13, 6:00 AM EST to 11:00 AM EST
- Where
- Venango forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
Winter Weather, Washington
- When
- December 13, 6:00 AM EST to 10:00 AM EST
- Where
- Washington forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.189, -80.248 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Connecticut, December 13, 200946 injured · 1 event
- Rip Current in Florida, December 13, 20091 death · 1 event
- Flash Flooding and Flooding in Georgia, December 13 to 15, 2009$195,000 · 0.88 in hail · 25 events
- Winter Weather in New Jersey, December 13, 20095 injured · 5 events
- Winter Weather in Virginia, December 13, 200916 events
- Winter Weather in West Virginia, December 13, 200910 events
- Winter Weather in Maryland, December 13, 200910 events
- Extreme Cold in North Dakota, December 13, 20098 events
- Winter Weather in Ohio, December 13, 20098 events
- Winter Weather in Pennsylvania, December 13, 20098 events
- Winter Weather in West Virginia, December 13, 20094 events
- Extreme Cold in Minnesota, December 13, 20093 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206602, 206603, 206605, 206607, 206608, 206610, 206611, 206612, 206613, 206614, 206616, 206617, 206618.